When properly used, prescription painkillers can be effective tools for managing discomfort and assisting with healing. However, if abused, they can be lethal.
PAINKILLER OVERDOSE SYMPTOMS
Recognizing the signs of an overdose can save a life. Here are some things to look for:
- Small, constricted “pinpoint pupils”
- Falling asleep or losing consciousness
- Slow, weak, or no breathing
- Choking or gurgling sounds
- Limp body
- Cold and/or clammy skin
- Discolored skin (especially in lips and nails)
What to do if you believe someone has overdosed
It may be hard to tell whether a person is experiencing an overdose. If you aren’t sure, treat it like an overdose – you could save a life.
- Call 911 Immediately*
- Administer naloxone, if available.
- Try to keep the person awake and breathing.
- Lay the person on their side to prevent choking.
- Stay with the person until emergency assistance arrives.
*Oregon’s Good Samaritan Law protects both the person overdosing and the person who seeks medical help from drug-related charges.
ABOUT THE ANTIDOTE – NALOXONE
Naloxone, also known by its brand-name of Narcan, is a synthetic drug that reverses the effects of a prescription painkiller overdose. If administered in time, naloxone can save the life of an individual who has overdosed on opioids. Hospitals and first responders have used it for decades. But naloxone is now available by prescription and requires little training – it can be administered by someone who witnesses an overdose. Naloxone can be sprayed into the nose or injected into a muscle with a syringe. More details, including how to use naloxone, here.
- Centers for Disease Control and Prevention. (2023). Lifesaving Naloxone.
- National Harm Reduction Coalition. (2023). Opioid Overdose Basics
- Naloxoneinfo.org. (2018). Frequently asked questions about Naloxone.
- National Conference of State Legislatures. (2018). Drug overdose immunity and Good Samaritan Laws.
- Partnership for Drug Free Kids. (2018). Implications of Naloxone availability.